Reader and Industry Forum
Managing Lens Wear During Targeted Cancer Treatments
BY KARA PASNER, MS, OD
Traditional chemotherapy has been a long-standing soldier in the armamentarium of anti-cancer treatments. It consists of the administration of various combinations of drugs that will attack all rapidly dividing cells. This treatment causes tumors to shrink, but sometimes also damages healthy cells, leaving patients to grapple with the effects of this collateral damage.
This led to the advent, in recent decades, of targeted therapies for treating cancer. According to the National Cancer Institute, targeted therapy blocks the growth of cancer by interfering with distinct molecular pathways that are necessary for carcinogenesis and tumor growth. Targeted therapies have more specificity toward tumor cells rather than normal cells and can provide a broader therapeutic window with less toxicity (Chen et al, 2011).
Unintended Side Effects
However, there still are unintended side effects. Most of these agents target cellular signaling and angiogenesis pathways. Because the eye is highly vascular and densely populated with receptors, it can be vulnerable to the effects of targeted agents (Ho et al, 2013).
Some targeted drugs can be associated with complex and potentially harmful effects, such as periorbital edema, ulcerative keratitis, retinal edema, and optic neuritis. Others can cause more manageable conditions, such as dry eyes, epiphoria, and conjunctivitis (Ho et al, 2013).
For instance, trastuzumab is a targeted drug usually used in combination with other chemotherapy agents to target DNA replication in breast cancer tumor growth. The majority of breast cancers in postmenopausal woman express estrogen or progesterone receptors; the receptor tyrosine kinase erbB-2, also known as human epidermal growth factor receptor 2 (HER2), is found in almost 30% of cases. Trastuzumab targets the HER2 receptor and prevents its activation (Hudis, 2007).
“[Trastuzumab] is a very commonly used drug. Almost all woman who are HER2 positive, have large breast tumors, and/or are node positive will receive [trastuzumab] as part of their treatment,” according to Dr. Nelly Huppert, clinical professor of Radiation Oncology at New York University Hospital, New York, and a specialist in breast cancer treatments.
“Characterization of the HER2 and EU receptor and targeted drugs are the model everyone hopes for in this new era of treatments,” she continued. “Outcomes for patients with HER2+ cancers are dramatically improved with trastuzumab and the newer agents such as lapitinib and pertuzumab.”
Contact Lens User Specifics
In a study on trastuzumab-DM1 (a.k.a. trastuzumab emtansine), adverse ocular effects were reported to occur in 27.7% of cases. Reported effects were dry eyes, increased lacrimation, mild subjective blurring of vision, and conjunctivitis (Burris et al, 2011). Generally, these conditions were reported as mild and tolerable, but it does present as problematic in allowing for comfortable contact lens wear.
For a patient who will undergo treatment, perhaps it is prudent to prescribe topical lubricants to be self-administered prior to the treatment. This should lessen the severity of dry eye if the condition should appear.
For patients undergoing or recently finished treatment, frequent dosing of topical lubricants should be recommended to counter any negative ocular effects of the drugs.
By making patients aware of the potential problems that their treatments may cause, we are able to assure them that these are “expected” and “normal” side effects. It should also be stressed that even though they can be uncomfortable, the conditions are usually temporary—ceasing soon after treatments are stopped—and fairly manageable with over-the-counter lubricants. Communication with patients’ oncologists, if necessary, would be optimal.
Ophthalmic complications induced by targeted therapies are often underestimated because of the priority given to other life-threatening effects.
Dr. Huppert offered the following explanation: “Generally, radiation oncologists are focused on the treatments; adverse ocular effects are generally not an issue we hear about a lot.”
Nonetheless, as eyecare professionals, we have to be sensitive to these potential issues. The discomfort and blurred vision caused by dry eyes can only make a stressful time worse.
By having an awareness of the possibility of these side effects, contact lens practitioners should be highly inquisitive, educate their patients, and be prepared to take measures to prevent contact lens problems in this patient population. CLS
For references, please visit www.clspectrum.com/references and click on document #237.
Dr. Pasner is an assistant professor of vision care technology at the City University of New York, New York College of Technology. She also maintains a private practice with an emphasis on low vision rehabilitation at three locations in New York and New Jersey. You can reach her at firstname.lastname@example.org.